Alert archive / Tennessee / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Morristown, TN

March 17, 20219 counties in Tennessee

NWS Morristown, TN issued this flash flood watch at Mar 17, 2021, 4:32 PM CDT for 9 counties in Tennessee. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 4:32 PM CDT (21:32 UTC)
Expired
Mar 18, 2021, 7:00 AM CDT
In force
14 hr
Issued by
NWS Morristown, TN
Flood severity
None

Counties Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Polk County, TN, Rhea County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS64 KMRX 172132
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
432 PM CDT Wed Mar 17 2021

TNZ081>085-098>102-181200-
/O.NEW.KMRX.FF.A.0001.210317T2132Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Marion-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of Big Frog Mountain, Athens, Reliance,
Dentville, Conasauga, South Pittsburg, Monteagle, Whitwell,
Dayton, Dunlap, Powells Crossroads, Cagle, Brayton, Tasso,
Evensville, Chattanooga, Ducktown, Palio, Clear Water, Archville,
Benton, Parksville, Mount Crest, Haletown (Guild), Big Spring,
Turtletown, Pikeville, Etowah, Lone Oak, Spring City, Grandview,
Old Cumberland, Cartwright, Old Washington, Jasper, Cleveland,
Martin Springs, and Melvine
432 PM CDT Wed Mar 17 2021 /532 PM EDT Wed Mar 17 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Morristown has issued a

* Flash Flood Watch for A portion of east Tennessee, including the 
  following areas, Bledsoe, Bradley, East Polk, Hamilton, Marion, 
  McMinn, Meigs, Rhea, Sequatchie and West Polk.

* Through Thursday morning.

* Soils are already nearly saturated from recent rainfall over the 
  past two days. Further development of showers and thunderstorms 
  will produce heavy rainfall tonight with additional rainfall 
  totals of two to four inches possible across the watch area. This 
  will likely cause instances of flash flooding tonight through 
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

$$

JLB
1 follow-up statement
653 
WGUS64 KMRX 180708
FFAMRX

Flood Watch
National Weather Service Morristown TN
308 AM EDT Thu Mar 18 2021


TNZ081>085-098>102-181200-
/O.CON.KMRX.FF.A.0001.000000T0000Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Marion-Hamilton-Bradley-
West Polk-East Polk-
Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, 
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, 
Dayton, Evensville, Old Washington, Grandview, Spring City, 
Big Spring, Athens, Clear Water, Dentville, Etowah, 
South Pittsburg, Haletown (Guild), Jasper, Martin Springs, 
Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, 
Tasso, Conasauga, Archville, Benton, Parksville, Reliance, 
Big Frog Mountain, Ducktown, and Turtletown
308 AM EDT Thu Mar 18 2021 /208 AM CDT Thu Mar 18 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...

The Flash Flood Watch continues for

* A portion of east Tennessee, including the following areas, 
  Bledsoe, Bradley, East Polk, Hamilton, Marion, McMinn, Meigs, 
  Rhea, Sequatchie, and West Polk. 

* Until 8 AM EDT /7 AM CDT/ this morning

* Soils are already nearly saturated from recent rainfall over the
  past two days. Further development of showers and thunderstorms
  will produce heavy rainfall this morning with additional
  rainfall totals of up to 1 inch possible across the watch area.
  This will likely cause instances of flash flooding tonight
  through the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize
the dangers of flooding.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Mar 17, 2:37 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 17, 2:37 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
337 PM EDT Wed Mar 17 2021

.SHORT TERM...(Tonight through Thursday)

Key Messages:

1. Scattered showers/thunderstorms will lift northward this evening
with locally heavy downpours possible.

2. A line of strong to severe thunderstorms will reach the S Plateau
near Midnight and move across the S Valley and SE TN reaching SW NC
by 10 or 11Z.

3. Wind damage, large hail, locally heavy rain, and a low chance of
isolated tornadoes are expected across the S Plateau and the S
Valley as the line moves through.

4. This line will also affect parts of the N Plateau, N and central
Valley, NE TN, and SW VA late tonight as it moves eastward, but only
pockets of wind damage and hail are the main threats in those areas.

5. The storm threat for Thursday has greatly diminished.

Discussion:

Late Afternoon/Evening...

A band of convective showers is moving N across the Plateau and S
and central Valley as of mid afternoon. Lightning activity has
nearly all diminished, but a rumble of thunder and brief moderate
rainfall remains possible as this band continues to lift to the N
and NE toward NE TN into SW VA. This elevated convection has been
tied to WAA and isentropic ascent north of a low/mid level warm
front that is now quickly moving N, and a 30-40 kt LLJ across AL has
been advecting elevated instability northward. However, much of the
East TN Valley has been in cooler, much more stable air, which is
why the lightning has diminished. Nevertheless, kept thunder in the
forecast grids through the evening as the LLJ strengthens and
advects greater amounts of elevated instability into our region.
Latest surface analysis shows the surface warm front still well to
the S across central AL, where surface based convection, including
discrete supercells, have been exploding over the past 1 to 2 hours
in a highly sheared environment. It is this surface warm front that
will dictate how much severe weather we see across the S Plateau and
S Valley overnight (see tonight section below).

Tonight...

Meteorology and Hazard Overview

As the deep, closed mid/upper low currently near the OK/AR borders
lifts ENE through the mid MS Valley tonight, the surface low nearly
stacked beneath it will deepen to around 995 mb over central IL by
Thurs morning. This will pull the aforementioned surface warm front
NE into the S Plateau and S Valley after Midnight, and the latest
RAP and HREF members project this front to reach the far S Plateau
and S Valley (Marion and Hamilton Counties) in the 06-09Z timeframe.
It is common for the warm front to surge N a little faster than
guidance predicts, and the left exit region of a 110-120 kt upper
jet will force a 50+ kt LLJ helping to force the front N, so would
not be surprised to see it reach these southern areas by 04Z. Low-
level shear and SRH continue to look very high in the vicinity of
the surface warm front with 40-50 kts of 0-1 Km shear, 300-600 m2/s2
of 0-1 Km SRH, and 400-700 m2/s2 of 0-3 km SRH. However, the
location of the frontal boundary will dictate tornado potential
because it will not only locally enhance the shear, but it will mark
the surface instability/theta e gradient. The latest RAP and HREF
project a few hundred joules of surface based CAPE along and S of
this warm front, and with the highly sheared environment, this leads
to significant tornado parameter values (STP) of 1 to 1.5 across the
S Plateau into the S Valley, especially Marion, Hamilton, S Bledsoe,
and perhaps parts of Bradley counties. This area will need to be
monitored closely for a few tornadoes possible in the roughly 04 to
09Z timeframe. Farther N, the instability will be elevated, so
despite very impressive deep layer and low-level shear up there too,
convection will mainly produce large hail with pockets of damaging
winds.

Convective Evolution/Timing

In terms of how the convection will evolve, scattered multi-cell
clusters lifting out of AL this evening will give way to a QLCS
moving in from the W, and this QLCS should cross in the 04-10Z
timeframe. It will likely reach the S Plateau and S Valley W of I-75
between 04 and 07Z, then cross the rest of the region in the 07-10Z
timeframe. As stated earlier, a few tornadoes are possible in the S
Plateau and S Valley, and these will generally occur with rotation
embedded in the QLCS, but we'll need to watch for discrete cells
ahead of the line depending on how quickly the warm front can surge
into that area.

Flooding Potential and Mountain Winds

Another hazard will be locally heavy rainfall leading to localized
flash flooding. This will generally be limited since the convection
will be moving fast (40+ kts), but the S Plateau, S Valley, into SW
NC have the greatest chance to see some flooding since that area saw
1-2 inches of rain yesterday. High Wind Warning remains in effect
for the E TN mountains and foothills this evening through 18Z Thurs
as the 50+ kt LLJ crosses the terrain. The flow will be SW and not
overly perpendicular to the terrain, but the high speeds will lead
to warning criteria winds of 70+ mph in the highest peaks.

Thursday...

The early morning QLCS will exit E quickly after 11 or 12Z, and as
the storm system continues to shift toward the lower OH Valley, it
will occlude with the cold front crossing our region rapidly behind
the warm front. This greatly limits the amount of recovery time that
we will have in the narrow warm sector before the cold front crosses
in the late morning to early afternoon timeframe. CAMS have caught
onto this idea with only a scattered, weak line redeveloping during
the mid morning. Deep layer shear remains strong ahead of the cold
front (60-80 kts 0-6 Km), but low-level shear and SRH will quickly
diminish, and with the limited instability/lack of recovery time, do
not expect much in the way of severe weather. Scattered
showers/thunderstorms with 40-50 mph winds, small hail, and limited
lightning are the most likely scenario quickly moving W to E from
mid morning through early afternoon with all activity gone by 17Z.
As the upper low and associated cold pocket aloft approaches during
the afternoon, WBZ heights lowering below 6000 ft and surface
warming will create low-level instability for scattered, low-topped
convective showers capable of pea sized hail, so kept chance PoPs
through the afternoon and evening. Highs in the 65-70 degree range
in the morning will fall through the 60's during the afternoon.

Garuckas

.LONG TERM...(Thursday Night through Wednesday)

Closed H5 low will be entering the Plateau as Thursday night begins.
Models are slightly disputing the path of its center, with the NAM
the southernmost solution passing south of Gatlinburg, while the
GFS, ECMWF, and CMC keep the center north of I 40. That NAM solution
generates some mountaintop snows by 12Z Friday, so there may be some
accumulations above 5000 feet. Otherwise, the precip ends quickly
from the west Friday, lingering longest and lightly over the
mountains.

Afterwards, high pressure will dominate the area for several days,
with dry and warming weather Saturday through Tuesday. The next
uncertainty is how long the ridge of high pressure can hold.
Troughing takes hold across the western U.S., and the next weather
system to approach us will eject out of that broad western trough.
The GFS is quickest with the onset of rain, impacting us late Tues
through Wed. But the ECMWF and CMC are stronger with our ridging and
keep us dry through next Wednesday night. So I'm just tossing in low
POPs for next Tues night through Wednesday night until we and
surrounding offices can lean more firmly one way or the other.

GC

&&

.AVIATION...
18Z TAF DISCUSSION.

Low confidence forecast in terms of timing the heaviest
showers/storms and resultant lowest flight categories. Showers
and embedded thunder will spread south to north this afternoon
beginning at CHA then reaching TYS by mid evening and TRI late
this evening. This activity will produce brief heavy rain, gusty
winds, and cigs/vis lowering to MVFR or IFR at times. A larger
area of thunderstorms will affect all sites tonight beginning at
CHA around 04Z then moving east across the rest of the region
leading to more of a prevailing MVFR/IFR flight category.
Additionally, gusty S to SW winds of 15-25 kts and occasional low-
level wind shear are possible late tonight into Thursday morning.

Garuckas

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  64  46  56  39 / 100  40  20  10  10
Knoxville McGhee Tyson Airport, TN  60  69  45  53  35 /  90  80  60  20  10
Oak Ridge, TN                       59  66  44  54  35 /  90  80  60  10  10
Tri Cities Airport, TN              55  70  42  52  30 /  90  90  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning from 8 PM this evening to 2 PM EDT Thursday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 17, 2:42 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 PM EDT Wed Mar 17 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
342 PM EDT Wed Mar 17 2021 /242 PM CDT Wed Mar 17 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible tonight mainly across
the southern Plateau and in portions of southeast Tennessee.
Strong winds and hail will be the primary threats, but there is a
low chance for isolated tornadoes. In addition, rain will be heavy
at times and flooding will be possible across the southern Plateau
into southeast Tennessee and southwest North Carolina.

Strong winds are likely across portions of the higher elevations
and foothills of the East Tennessee mountains tonight through
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, isolated showers and thunderstorms are expected to
develop over the area during the morning into the early afternoon.
A few of these storms may be strong, with marginally severe winds
and small hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Thursday.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:32 AM CDTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more34 hr
Mar 17, 6:17 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton2 hr

Nearby

Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.